Medication or Mental Illness? What Is Causing This Patient's Hallucinations?

The patient presented with no typical risk factors making this case unique
The patient presented with no typical risk factors making this case unique

While there have been previous reports of neuropsychiatric events related to fluoroquinolone use, these events are typically infrequent and more likely to occur in patients of advanced age with comorbidities (ie, renal dysfunction). This case is the first to report on a younger patient who experienced visual hallucination after moxifloxacin administration.

Moxifloxacin is an antibacterial agent belonging to the fluoroquinolone class. Apart from a single case report of delirium in an older patient associated with the drug, not much information is available on moxifloxacin-induced hallucination. In the fluoroquinolone class, the incidence of central nervous system (CNS) side effects range from 1–2%. These effects can include insomnia, paranoia, agitation, psychosis, nervousness, and hallucinations; more common side effects include nausea, diarrhea, headache, and dizziness.

In this case, a 24-year-old female patient presented to the ER with symptoms of fever, chills, vomiting, diarrhea, productive cough, shortness of breath, and chest pain; she reported that these symptoms had been occurring for 1 week. Past medical history included only systemic lupus erythematosus; her list of medications included stable doses of hydroxychloroquine 200mg twice daily and prednisone 20mg daily. Physical examination revealed tachypnea and tachycardia, and fever; neurological exam showed that the patient was alert and oriented with no alteration in mental status. Chest X-ray revealed infiltrates in the left upper and lower lobes and a diagnosis of severe sepsis, secondary to community-acquired pneumonia, was made.

In the ER, she was given one dose of the following IV antibiotics: vancomycin 100mg, ciprofloxacin 400mg, and piperacillin/tazobactem 3.375mg. Once pneumococcal antigen was confirmed, the patient was deescalated to ceftriaxone 2g IV and moxifloxacin 400mg IV, both every 24 hours. Her medications for lupus were also continued and lupus remained stable. On day 3, the patient started to complain of visual hallucinations which included seeing people in her room that were unknown to her. Her past medical history did not include any psychiatric illness and she reported the experience to be new to her.

Her physicians identified several possible reasons for the hallucinations including sepsis-associated delirium, cerebritis- and lupus-induced psychosis, and steroid or moxifloxacin administration. Since the patient was alert and oriented, had no fever, had normal blood pressure and WBC declined since presentation, sepsis-associated delirium was ruled out. Long-term prednisone use plus the absence of lupus flare ruled out other possibilities, leaving moxifloxacin as the logical causative agent. Moxifloxacin was discontinued, and on day 4 the patient reported resolution of visual hallucinations. She was discharged, in stable condition, with an amoxicillin prescription.

Loading links....